Oklahoma, 2025

Hail in Oklahoma, April 23, 2025

April 23, 2025 · NWS AMA · 3 events in 1 county or zone

Thunderstorms developed during the afternoon hours of April 23rd east of the dryline. The combination of instability, abundant low level moisture and wind shear allowed storms to become severe and produce hail up to golfball size in the Oklahoma Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms developed during the afternoon hours of April 23rd east of the dryline. The combination of instability, abundant low level moisture and wind shear allowed storms to become severe and produce hail up to golfball size in the Oklahoma Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 23, 5:22 PM CST, 1 hour 29 minutes earlier. Its key messages:

  • Issued at 203 PM CDT Wed Apr 23 2025
  • Low chance for thunderstorms in the combined Panhandles this afternoon and through the evening. This includes severe thunderstorms that can produce large hail and damaging winds.
  • Another low chance for thunderstorms Thursday afternoon and evening that can turn severe.
Area forecast discussion, Apr 23, 5:22 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
622 PM CDT Wed Apr 23 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 203 PM CDT Wed Apr 23 2025

- Low chance for thunderstorms in the combined Panhandles this
  afternoon and through the evening. This includes severe
  thunderstorms that can produce large hail and damaging winds.

- Another low chance for thunderstorms Thursday afternoon and
  evening that can turn severe.

&&

.SHORT TERM ...
(This evening through Thursday night)
Issued at 203 PM CDT Wed Apr 23 2025

A dynamic atmosphere remains across the panhandles as low level
moisture continues to stream in from the Gulf. This moisture is
spread across the whole of the panhandles today and even further
west to the NM mountains. This lowers the chance that a dryline
will form today as the chance that dry air pushes far enough east
to the panhandles is low. This is a big issue for flaring
surface based thunderstorms today as it nixes a much needed
forcing mechanism. As it stand the atmosphere is conditional very
unstable with 2000-3000 J/Kg of available cap. This is seen
through a few high based thunderstorms that have managed to form
in NE OK panhandle from limited mid level moisture. The low level
moisture is cut off from this cape by subsidence and a cap.
Without a dryline we have to turn to other features that could
overcome the cap to initiate surface based convection. The most
likely is daytime warming which if it can hit the low 80s would
overwhelm the cap and initiate thunderstorms. The other feature is
a thermal gradient produced from the differential heating of the
clouded areas and sunny areas during this morning. This gradient
if it tightens could form a density gradient to add additional
lift breaking the cap. Barring these the only other feature is a
passing upper level trough that may add a little ascent to the
atmosphere today that would allow thunderstorms to flair. All in
all none of these features are slam dunk for causing surface based
thunderstorms so this makes the chance of any surface based
thunderstorms this afternoon and evening low. The timing for the
formation of any surface based thunderstorms is late this
afternoon and evening when the aforementioned features reach
there respective greatest extent. However, since the atmosphere
is so unstable any surface based storm that manages to form will
have a high chance of becoming severe. The wind profiles suggest
that these storms will become supercells producing large hail and
damaging winds. The low level wind fields are not really that
supportive of any tornadic formation but these cannot be fully
ruled out. Any surface thunderstorm that does manage to form has a
moderate chance of continuing through the evening and into the
overnight hours, so long as it doesn't become separated from the
low level moisture.

Thursday there is a moderate-high chance that the dry air will
push into the central portions of the panhandles. This will setup
a dryline N to S over central portions of the panhandles. The
dryline has a moderate chance of surging eastward during the
afternoon and evening hours which will act as the initiation
mechanism for thunderstorm development. Similar to today the
environment is conditionally unstable with 2000-3000 J/Kg which
will support strong to severe thunderstorms. The dynamics will
allow for the thunderstorms that form to become supercells
supporting large hail and damaging winds. The atmosphere is not
supportive of tornado formation but these cannot be fully ruled
out. Once these storms form they are likely to be progressive and
push east into OK proper by the later evening hours. Bottom line
is Thursday is just like today but will have the presences of the
dry line that will make the formation of thunderstorms more likely
than today.

&&

.LONG TERM ...
(Friday through next Tuesday)
Issued at 203 PM CDT Wed Apr 23 2025

Friday through Sunday there is a high chance for an closed low
weather system to swing across western CONUS as it first
approaches then passes across the southern plains. This will serve
to draw even more low level Gulf moisture across the panhandles.
This moisture when combined with the broad instability of the
weather system will have a high chance of producing rain showers
and thunderstorms. The amount of overturning within such an
environment would only allow for a very low chance that any
thunderstorm could become strong much less severe. While there is
a high chance for rain the amount of rainfall will have a
moderate- high chance of remaining under an inch. The exception is
areas that see heavier rainfall from the embedded thunderstorms
which would see locally high amounts. Under the cloudy skies the
temperatures have a high chance of cooling with highs dropping to
the 60s to low 70s for Friday and Saturday. These temperatures
only begin to warm again on Sunday as this weather system departs
leaving behind drier sunnier conditions. The drier conditions have
a moderate chance of persisting through Wednesday as flow from the
Gulf remains cut off. While it may be drier some lingering
moisture and a persistent upper level trough will have a low
chance of flaring isolated rain showers if not thunderstorm.
These would most likely occur during the later afternoon to
evening when daytime heating provides the most lift.

SH

&&

.AVIATION...
(00Z TAFS)
Issued at 613 PM CDT Wed Apr 23 2025

VFR conditions expected throughout the 00Z conditions through the
majority of the TAF period. The only exception could be for KAMA
where a TEMPO group from 01-03Z has been added for TS potential
with erratic winds possible. Otherwise, winds will generally be
out of the south anbd southwest at 10-20 kts with higher gusts at
times.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                55  83  53  70 /  20  30  20  50
Beaver OK                  54  81  49  63 /  40  60  50  50
Boise City OK              49  80  46  60 /  20  20  20  40
Borger TX                  57  86  53  69 /  20  30  20  50
Boys Ranch TX              57  86  52  69 /  20  20  20  40
Canyon TX                  55  83  53  72 /  20  30  20  40
Clarendon TX               56  80  55  72 /  30  60  30  50
Dalhart TX                 50  84  47  64 /  20  10  10  30
Guymon OK                  52  83  47  63 /  30  40  20  40
Hereford TX                54  84  52  75 /  20  20  20  40
Lipscomb TX                55  80  52  64 /  40  60  40  50
Pampa TX                   55  81  53  66 /  30  40  30  50
Shamrock TX                56  80  55  70 /  40  50  40  50
Wellington TX              57  80  56  74 /  40  50  40  60

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...98
LONG TERM....98
AVIATION...29
Hazardous weather outlook, Apr 23, 1:12 PM CST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
212 PM CDT Wed Apr 23 2025

OKZ001>003-TXZ001>020-317-240715-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
212 PM CDT Wed Apr 23 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Low chance for afternoon to evening thunderstorms. Some of these
thunderstorms can be strong to severe with large hail and damaging
winds being the main threats. Low chance for localized flooding
from the thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Low chance for thunderstorms during Thursday afternoon and evening
along a dry line. Some of these may be strong to severe with large
hail and damaging winds being the main threat. Further rain
showers and thunderstorms this weekend. Low chance that any of
these produce localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 23, 4:57 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
557 PM CDT Wed Apr 23 2025

TXZ006-007-232345-
Hartley TX-Moore TX-
557 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MOORE AND EASTERN
HARTLEY COUNTIES THROUGH 645 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Channing, or 24 miles south of Dalhart, moving
northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hartley and Dalhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Texas.

&&

LAT...LON 3605 10256 3606 10247 3594 10208 3562 10247
      3562 10261 3567 10271
TIME...MOT...LOC 2257Z 215DEG 20KT 3570 10256

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

LG
Special weather statement, Apr 23, 5:44 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
644 PM CDT Wed Apr 23 2025

TXZ007-011-012-240015-
Potter TX-Moore TX-Oldham TX-
644 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN OLDHAM...POTTER AND
SOUTHWESTERN MOORE COUNTIES THROUGH 715 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Bushland, or 8 miles northwest of Amarillo, moving
north at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Boys Ranch, Valley De Oro, and Amarillo.

This includes Interstate 40 between mile markers 63 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3527 10234 3563 10223 3563 10216 3566 10216
      3557 10170 3518 10187 3518 10194
TIME...MOT...LOC 2344Z 193DEG 30KT 3527 10197

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LFM
Local storm report, Apr 23, 6:08 PM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
708 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     Hail             Hartley                 35.89N 102.40W
04/23/2025  E1.00 Inch       Hartley            TX   Public

            Picture submitted via social media.

&&

PAV
Local storm report, Apr 23, 6:42 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
742 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Hail             17 NNE Gruver           36.49N 101.35W
04/23/2025  E1.00 Inch       Hansford           TX   Public

            Video sent on social media of a few inches
            of accumulated hail with the largest
            hailstone around the size of a quarter.

&&

PAV
Local storm report, Apr 23, 6:46 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
746 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Non-Tstm Wnd Gst 2 N Stinnett            35.84N 101.45W
04/23/2025  M59 MPH          Hutchinson         TX   Mesonet

&&

PAV
Local storm report, Apr 23, 6:47 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
747 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Tstm Wnd Gst     2 N Stinnett            35.84N 101.45W
04/23/2025  M59 MPH          Hutchinson         TX   Mesonet

&&

PAV

The radar

The Amarillo radar (KAMA), 161 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Texas

When
April 23, 6:51 PM CST to 7:06 PM CST
Where
Texas County, Hardesty to 0.55 mi E of Hardesty
Measured
1.75 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.620, -101.200

Half dollar to golfball size hail fell across Hardesty.

Hail, Texas

When
April 23, 7:15 PM CST
Where
Texas County, 5.53 mi N of Guymon
Measured
1.25 in hail
Reported by
Public
Coordinates
36.760, -101.480

Hail, Texas

When
April 23, 7:54 PM CST
Where
Texas County, 0.69 mi N of Guymon
Measured
1.25 in hail
Reported by
Public
Coordinates
36.690, -101.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256357, 1256362, 1256363.